Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 59, NWS Tucson, AZ

September 15, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 15, 2007, 3:25 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2007, 3:25 PM MST (22:25 UTC)
Expired
Sep 15, 2007, 6:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 152 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:50 PM MSTFLASH FLOOD5 N Ajo, AZFLASH FLOODING ON HIGHWAY 85 NORTH OF AJO. REPORTED BY ARIZONA DPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 152227
FFWTWC
AZC019-160130-
/X.NEW.KTWC.FF.W.0059.070915T2225Z-070916T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST SAT SEP 15 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 322 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF STRONG THUNDERSTORMS CENTERED BETWEEN AJO AND WHY...  
  MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SAN SIMON VILLAGE...HICKIWAN...ORGAN PIPE NATIONAL MONUMENT 
  AND VAYA CHIN.

RAINFALL UP TO 2 INCHES IS LIKELY OVER WESTERN PIMA COUNTY AS 
SEVERAL THUNDERSTORMS CONTINUE TO CLUSTER AND MERGE OVER THE SAME 
GENERAL AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

THIS UPGRADES AND REPLACES THE SMALL STREAM FLOOD ADVISORY 
PREVIOUSLY IN EFFECT FOR THIS AREA.

LAT...LON 3250 11296 3250 11227 3177 11243 3192 11293
TIME...MOT...LOC 2225Z 198DEG 10KT 3227 11275

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:15 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT SEP 15 2007

.SYNOPSIS....SOUTHERLY FLOW AHEAD OF A WEST COAST TROUGH WILL
CONTINUE TO DRAW MONSOON MOISTURE INTO THE REGION AND LEAD TO AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE TROUGH MOVES
INLAND MONDAY...ITS ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE
REGION AND LEAD TO MUCH DRIER CONDITIONS AND MORE SEASONABLE
TEMPERATURES FOR THE MIDDLE PART OF THE WEEK. ANOTHER PACIFIC STORM
SYSTEM MAY PULL MOISTURE BACK NORTH INTO THE REGION BY NEXT WEEKEND.

&&

.DISCUSSION...THE ACTIVE 48-60HR PERIOD WE HAVE BEEN FORECASTING FOR
A FEW DAYS NOW IS GETTING UNDERWAY. MESOSCALE CONVECTIVE VORTEX
LIFTING N THROUGH SONORA...ALONG WITH THE DEEP S FLOW TAPPING INTO
THE MONSOON MOISTURE TO OUR S...HAS HELPED TO SPARK MAINLY MOUNTAIN
TSTMS EARLY THIS AFTERNOON. THOSE HAVE SINCE BEGUN TO PUSH OFF IN
THE 10-15KTS OF SSE FLOW. WATER VAPOR CONTINUES TO SHOW THE INVERTED
TROUGH MOVING SLOWLY N ACROSS SINALOA AND TOWARD SE AZ. MEANWHILE...
THE SHORT WAVE LIFTING ACROSS NE NV IS INDUCING SOME DIVERGENCE OVER
MUCH OF THE STATE...WITH STRONG TSTMS FIRING OVER THE W DESERTS AND
EVEN OVER NE AZ. BOTH NAM AND GFS INDUCE SOME SORT OF A CONVECTIVE
SYSTEM OVER PIMA/SANTA CRUZ COUNTIES TONIGHT...AND BASED ON HOW
THINS HAVE BEEN EVOLVING...I AM BEGINNING TO BELIEVE IT. HAVE
ALREADY RAISED POPS FOR THIS AFTERNOON AND TONIGHT IN AN EARLY
AFTERNOON UPDATE...BUT WE MAY HAVE TO RAISE THEM EVEN MORE IN THE
AFTERNOON PACKAGE...WHILE CARRYING LOW GRADE POPS ALL NIGHT. THE
STRONGER STORMS WILL HAVE TO BE WATCHED FOR MICROBURST/DOWNBURST
POTENTIAL WITH LATEST SPC RUC MESOANALYSIS SHOWING DCAPE AT
1200-1300 J/KG. HWO WAS ISSUED EARLIER TO MENTION THIS...MAINLY
SOUTHWEST OF A WINKLEMAN-DOUGLAS LINE WHERE THE DEEPEST MOISTURE
ARRIVES.

FORTUNATELY...THE MODELS HAVE CONVERGED SOMEWHAT ON HOW THE NEXT
48HRS WILL EVOLVE. THERE ARE STILL SOME QUESTIONS ABOUT SEVERE
POTENTIAL SUN AFTERNOON/NIGHT WITH SOLAR HEATING NOW IN DOUBT AND
BEST 0-6KM SHEAR HOLDING OFF UNTIL THE DRY SLOT OVERRUNS US MON
MORNING. WHAT IS NOW CLEAR...THOUGH...IS THAT MUCH OF THE CWA IS
GOING TO RECEIVE SOME DECENT PRECIP AT SOME POINT BEFORE THE FRONT
SWEEPS THROUGH THE CWA MON MORNING. BOTH NAM AND GFS NOW BRING IN
ENOUGH COOLING ALOFT TO BRING THICKNESSES DOWN TO SATURATION OF THE
1.5 TO 1.7 PRECIP WATERS WE WILL HAVE IN PLACE SUN AFTERNOON/
EVENING. IF WE END UP WITH THE 1500+ J/KG OF CAPE THE LATEST SREF IS
SUGGESTING...WE COULD HAVE A FLASH FLOOD THREAT ON TOP OF THE RISK
FOR HAIL AND STRONG WINDS. HOWEVER...HEIGHT FALLS ACTING ON A
TROPICAL MOISTURE PLUME LIKE THIS CAN JUST AS EASILY RESULT IN
WIDESPREAD SHOWERS OR EVEN STRATIFORM RAIN WITH JUST EMBEDDED TSTMS.
WE WILL NOT GO TOO HIGH WITH QPF YET...BUT IN CONCERT WITH OUR
NEIGHBORS...WE WILL RAISE POPS ANOTHER 10 PCT SUN-SUN NIGHT AND
RAISE OUR QPFS TO THE 0.25-0.5 RANGE. WE COULD STILL BE TOO LOW ON
BOTH...BUT THIS IS A GOOD START. BASED ON WHERE THE JET CORE WILL
TRAVERSE /N AZ/...IT STILL LOOKS LIKE THE DRY SLOT WILL RACE ACROSS
ALL BUT FAR NE PORTIONS OF THE CWA MON AND CAP US OFF BEFORE THE
FRONT ITSELF ARRIVES. SO WILL REFINE POP TIMING A BIT TO HIGHLIGHT
THE IMPROVING CONDITIONS ALONG WITH SOME SW BREEZES BEHIND THE
FRONT. AFTER MON...NOT ONLY WILL WE GET A BREAK FROM THE HEAT...THE
HUMIDITY WILL FINALLY DROP AND ALLOW DIURNAL RANGES TO WIDEN TO
SOMETHING MORE TYPICAL OF MID SEP. NIGHTTIME LOWS WILL BE PRETTY
COMFORTABLE IN THE TUE-FRI PERIOD...WITH SOME SEASONABLY COOL 30S IN
THE SOUTHERN WHITES EXPECTED.

THE MEDIUM RANGE MODELS CONTINUE TO THROW US SLOW CURVES...
KNUCKLEBALLS...AND OTHER VARIETIES OF JUNK PITCHES WITH OUR DAY 5-7
SYSTEM. THE 12Z ECMWF HAS REPEATED ITS 00Z TREND OF CLOSING A DEEP
LOW OFF OVER S CA BY LATE NEXT FRI AND DRAWING THE MONSOON BACK
NORTH. THAT WAS WHAT THE GFS HAD OVER THE PAST FEW DAYS.
MEANWHILE...THE 12Z GFS CARRIES THE BOWLING BALL OFFSHORE TO 130W...
WHICH WOULD MEAN RIDGING AND TEMPS ACTUALLY CLIMBING INSTEAD OF
DROPPING. THE ENSEMBLES SHOW AN UNUSUALLY LARGE SPREAD...WHILE THE
GFS ENSEMBLE HAS A 4-5 STANDARD DEVIATION NEGATIVE ANOMALY OVER THE
CA BIGHT. SUCH ANOMALIES RARELY VERIFY...AND INSTEAD SUGGESTS THE
MODEL SHOULD NOT BE TRUSTED...ESPECIALLY WITH MUCH WEAKER
POSITIVE ANOMALIES ON EITHER SIDE OF THE LOW. WILL FOLLOW HPC/S
ADVICE AND LEAN TOWARD THE ECMWF FOR NOW WITH GREAT CAUTION. THIS
WILL SUPPORT A SLIGHT INCREASE IN COULD COVER AND HIGHER TERRAIN
POPS.

&&

.AVIATION...ISOLATED TSTMS HAVE DEVELOPED AND WILL THREAT ALL TAF
SITES THIS EVENING...WITH THE GREATEST THREAT TO KTUS AND KOLS. ANY
TSTMS THAT APPROACH AIRPORTS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OVER 40KTS...WITH AN OUTSIDE CHANCE OF BRIEF MVFR VISIBILITIES. THE
RISK WILL DIMINISH AFTER ABOUT 03Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 10:11 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1011 AM MST SAT SEP 15 2007

AZZ029-031>035-160700-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1011 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM
MEXICO. MONSOON MOISTURE HAS RETURNED TO THE REGION...AND WITH
STEERING WINDS OUT OF THE SOUTHEAST AT ABOUT 10 MPH...A FEW OF THE
STORMS WILL MOVE OFF THE MOUNTAINS...WITH THE BEST CHANCE SOUTHWEST
OF A LINE FROM WINKLEMAN TO DOUGLAS. A COUPLE OF THESE COULD
PRODUCE MICROBURST WIND GUSTS APPROACHING THE 60 MPH SEVERE
THUNDERSTORM THRESHOLD...ALONG WITH DANGEROUS CLOUD-TO-GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM
SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT
BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY
AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN
ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD
NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE
RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH
MOVES INLAND AND PUSHES A WEAKENING COLD FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-160700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
1011 AM MST SAT SEP 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTH FROM
MEXICO. MONSOON MOISTURE IS GRADUALLY RETURNING TO GRAHAM AND
GREENLEE COUNTIES...BUT IT WILL NOT BE AS MOIST OR UNSTABLE AS THE
REST OF SOUTHEAST ARIZONA TODAY. STILL...WITH STEERING WINDS OUT
OF THE SOUTH AT ABOUT 10 MPH...A FEW OF THE STORMS COULD MOVE OFF
THE MOUNTAINS AND PRODUCE WIND GUSTS UP TO 50 MPH...ALONG WITH
DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO STREAM NORTH AHEAD OF A STORM
SYSTEM MOVING ACROSS CALIFORNIA AND EVENTUALLY INTO THE GREAT
BASIN. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM SUNDAY
AFTERNOON INTO MONDAY MORNING. WITH TEMPERATURES COOLING ALOFT IN
ADDITION TO THE PLENTIFUL MOISTURE...A FEW THUNDERSTORMS COULD
NOT ONLY PRODUCE GUSTY WINDS...BUT ALSO HEAVY RAIN AND HAIL. THE
RISK OF THUNDERSTORMS WILL END BY MONDAY EVENING AS THE TROUGH
MOVES INLAND AND PUSHES A COLD FRONT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Sep 15, 2:47 PM MSTAreal Flood AdvisoryTWCPima43 min
Sep 15, 2:57 PM MSTSevere Thunderstorm WarningTWCPima33 min
Sep 15, 3:02 PM MSTFlash Flood WarningTWCSanta Cruz118 min
Sep 15, 3:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 15, 3:58 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.